Iowa, 2004

Cold in Iowa, January 28, 2004

January 28, 2004 · NWS OAX · 8 events in 8 counties and zones

The second night in a row of extremely cold wind chill values were observed across eastern Nebraska and southwest Iowa as a another surge of Arctic air spilled south across the region. Temperatures by midnight on the 28th fell to around zero or below as north winds increased into the 10 to 20 mph range.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

The second night in a row of extremely cold wind chill values were observed across eastern Nebraska and southwest Iowa as a another surge of Arctic air spilled south across the region. Temperatures by midnight on the 28th fell to around zero or below as north winds increased into the 10 to 20 mph range. The combination of the cold temperatures and brisk winds produced wind chill values of 15 below to 30 below zero over much of the area from midnight through noon on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 27, 2:30 PM CST, 9 hours 30 minutes earlier.

Area forecast discussion, Jan 27, 2:30 PM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CST TUE JAN 27 2004

.DISCUSSION...
TEMPERATURES THROUGH THE FORECAST...AND PRECIPITATION CHANCES
THURSDAY NIGHT AND THE WEEKEND...ARE THE MAIN FORECAST CONCERNS.

DESPITE FULL SUNSHINE TODAY...6 TO 12 INCHES OF FRESH SNOW COVER HAS
KEPT TEMPERATURES BELOW 10 DEGREES TODAY...AND CLOSER TO ZERO NEAR
THE SOUTH DAKOTA BORDER.  THE SNOW COVER WILL PLAY HAVOC WITH
TEMPERATURES OVER THE NEXT SEVEN DAYS WITH PASSING CLOUDS AND WIND
SPEEDS HELPING TO DETERMINE TEMPERATURES MORE THAN ANYTHING.  HAVE
NOTED AREAS TO OUR WEST TODAY HAVE WARMED INTO THE LOWER TEENS EVEN
OVER THE SNOW WHERE WINDS HAD SWITCHED TO SOUTHERLY ON BACK SIDE OF
SURFACE RIDGE.  WE SHOULD BE UNDER THIS SCENARIO ON THURSDAY BUT AM
EXPECTING MORE CLOUDS SO AM NOT EXPECTING SIMILAR TEMPERATURES.

FOR TONIGHT...WITH COLD AFTERNOON TEMPERATURES AND RELATIVELY LIGHT
WINDS...EXPECT TEMPS TO DROP OFF QUICKLY BEFORE A MORE STEADY
DECLINE LATER TONIGHT.  WITH THE FRESH SNOW...WILL GO BELOW GUIDANCE
NUMBERS WITH MOST AREAS DROPPING BETWEEN 5 AND 10 BELOW.  WEAK NORTH
TO EAST FLOW WITH MORE CLOUDS LOOKS TO HOLD TEMPS AT OR BELOW
TODAYS HIGHS...MAINLY ZERO TO 5 ABOVE.

CLIPPER SYSTEM ZIPS THROUGH THE PLAINS WEDNESDAY NIGHT AND
THURSDAY.  HAVE REDUCED SLIGHT CHANCE POPS TO FLURRIES ACROSS THE
CWA THEN AS ETA MOVES PRECIPITATION ACROSS AREAS NORTHEAST OF THE
CWA.  BETTER CHANCE COMES THIS WEEKEND...BUT MODELS ARE STILL
SORTING THIS ONE OUT.  12Z GFS HAS TRENDED MORE TOWARD A ECMWF
SOLUTION IN THE UPPER LEVELS IN THAT IT IS HANGING MORE ENERGY BACK
ACROSS THE WESTERN U.S. AND IS LESS PROGRESSIVE.  CANADIAN MODEL
ALSO SUPPORTS THIS SOLUTION.  THUS HAVE TRENDED EXTENDED GRIDS IN
THIS DIRECTION.  MAIN CHANGE WAS TO EXTEND SNOW CHANCES INTO
SUNDAY.  STILL WOULD BE A CHANCE FOR SNOW ON SATURDAY AS SHORT WAVES
MOVE OUT AHEAD OF THE MAIN TROUGH.  IF THE ECMWF SOLUTION DOES PAN
OUT...IT LOOKS LIKE AT LEAST SOME GULF MOISTURE COULD BE PULLED INTO
THE SYSTEM AND THUS WOULD MAKE FOR MORE ACCUMULATING SNOW.

TEMPERATURES OVER THE WEEKEND HAVE BEEN COOLED DOWN FROM EARLIER
FORECASTS GIVEN ARCTIC AIR STAGNATING IN THE PLAINS.  LOCAL STUDIES
SUGGEST A 10 TO 14 DAY PERIOD FROM WHEN COLD CORE SURFACE AIR IN
CENTRAL ALASKA MOVES THROUGH WESTERN CANADA AND INTO THE PLAINS.
THIS WEEKEND FALLS IN THE HEART OF THIS PERIOD SO HAVE A FEELING
ARCTIC AIR WILL BE REINFORCED PERIODICALLY THROUGH THE PERIOD.
HAVENT GONE MUCH ABOVE 20 DEGREES FOR THE SEVEN-DAY FORECAST.

&&

.OAX...WATCHES/WARNINGS/ADVISORIES...
.NE...NONE
.IA...NONE

&&

DERGAN
Hazardous weather outlook, Jan 27, 5:40 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 PM CST TUE JAN 27 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281145-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
540 PM CST TUE JAN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

TEMPERATURES WILL REMAIN VERY COLD TONIGHT RANGING FROM 4 BELOW TO
9 BELOW ZERO. AT THE SAME TIME...LIGHT SOUTHWEST WINDS WILL BECOME
NORTH AND INCREASE TO 10 TO 15 MPH. THIS WILL CREATE WIND CHILLS FROM
15 BELOW TO 25 BELOW ZERO LATE TONIGHT. THESE BITTER COLD WIND CHILL
WILL PERSIST WEDNESDAY MORNING WHILE HIGH TEMPERATURES ONLY REACH THE
SINGLE DIGITS WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

EXTREMELY COLD TEMPERATURES ARE EXPECTED ONCE AGAIN WEDNESDAY NIGHT
WITH LOWS AROUND 10 BELOW ZERO. WIND CHILLS WILL ONCE AGAIN DROP TO
15 BELOW TO 30 BELOW ZERO...PERSISTING INTO THURSDAY MORNING. IN
ADDITION...THERE WILL BE A CHANCE OF SNOW FLURRIES ACROSS THE
REGION WEDNESDAY NIGHT AND THURSDAY.

ANOTHER AREA OF LOW PRESSURE IS EXPECTED TO MOVE ACROSS THE CENTRAL
PLAINS EARLY THIS WEEKEND. THERE IS STILL QUITE A BIT OF UNCERTAINTY
WITH THE SPEED AND STRENGTH OF THE SYSTEM AT THIS TIME. HOWEVER...
THERE APPEARS TO BE A CHANCE OF ACCUMULATING SNOWFALL SATURDAY...
POSSIBLY LINGERING INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Harrison

When
January 28, 12:00 AM CST to 12:00 PM CST
Where
Harrison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Cold/Wind Chill, Fremont

When
January 28, 12:00 AM CST to 12:00 PM CST
Where
Fremont forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Cold/Wind Chill, Mills

When
January 28, 12:00 AM CST to 12:00 PM CST
Where
Mills forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Cold/Wind Chill, Monona

When
January 28, 12:00 AM CST to 12:00 PM CST
Where
Monona forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Cold/Wind Chill, Montgomery

When
January 28, 12:00 AM CST to 12:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Cold/Wind Chill, Page

When
January 28, 12:00 AM CST to 12:00 PM CST
Where
Page forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pottawattamie

When
January 28, 12:00 AM CST to 12:00 PM CST
Where
Pottawattamie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Cold/Wind Chill, Shelby

When
January 28, 12:00 AM CST to 12:00 PM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381606, 5381607, 5381608, 5381609, 5381610, 5381611, 5381612, 5381613.